COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Back to Search Results |
| Model Number |
G38491 |
| Medical Device Problem Code |
Improper or Incorrect Procedure or Method (2017)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
01/11/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
Reported by the dm on behalf of the customer via email.When attempting to deploy the stent the physician started to the thumb wheel rotation with initial retraction of the retraction sheath.Before the stent was exposed the retraction sheath stopped moving even though the physician was continuing to rotate the thumb wheel.The physician decided to remove the deployment system but the system would not go back into the 6fr sheath.The physician removed the whole system and sheath wire.Once the system was removed it was noticed that the white nose cone came detached from the delivery system and left in the popliteal artery.The nose cone was snared and removed from the patient.The procedure was completed with two other g38491/lot #c2001290.Patient outcome: the following has been answered- (b)(6) 6jan2023.Did any unintended section of the device remain inside the patient¿s body? if yes, please describe.Yes! the white nose cone of the delivery system broke off and traveled down into the rt tp trunk.Did the patient require any additional procedures due to this occurrence? yes! did the product cause or contribute to the need for additional procedures? if yes, please specify additional procedures and provide details.Yes! the physician had to snare the broken piece out of the patient.Has the complainant reported any adverse effects on the patient due to this occurrence? it was reported to the risk management department at the hospital.Has the complainant reported that the product caused or contributed to the adverse effects? please specify adverse effects and provide details.Yes was the patient hospitalized or was there prolonged hospitalization due this occurrence? no! patient/event info - notes: prefix ziv6-ptx/zisv6-ptx.3.60 are images (e.G.Angiography, us etc.) of the device and/or procedure available? n/a, yes, no.3.61 was the device flushed before the procedure, as per ifu? n/a, yes, no.3.62 were there any issues with flushing of the device? n/a, yes, no.3.63 details of the access sheath used (name, fr size, length)? 3.64 details of the wire guide used (name, diameter, hydrophilic)? 3.65 what approach was used to access the target site? contralateral, ipsilateral, antegrade, retrograde, other.Please specify for other: if contralateral, was the bifurcation angle steep? n/a, yes, no.3.66 what was the target location for the stent? 3.67 what artery was the stent placed in? proximal sfa, mid sfa, distal sfa, at the ostium of the profunda, p1 (proximal popliteal), other.Please specify for other: 3.68 was the wire guide removed from the patient prior to advancing the delivery system? n/a, yes, no.3.69 if removed, was the wire guide wiped prior to advancement of the delivery system? n/a, yes, no.3.70 did the stent delivery system cross the target location? n/a, yes, no.3.71 was pre-dilation performed ahead of placement of the stent? n/a, yes, no.3.72 was the patient¿s anatomy difficult or altered? previous bypass, tortuous, calcified, altered, other.If other, please specify: 3.73 was resistance encountered when advancing the wire guide? n/a, yes, no.3.74 was resistance encountered when advancing the delivery system to the target location? n/a, yes, no.3.75 was resistance encountered when deploying the stent? n/a, yes, no.3.76 how did the physician deal with any resistance encountered? 3.77 was the stent fully deployed in the patient before removing the delivery system? n/a, yes, no.3.78 after deployment did the stent show signs of any of the following: compression, fracture, deformation, constraint, elongation, other.If other, please specify: 3.79 was post-dilation performed after the placement of the stent? n/a, yes, no.3.80 did any portion of the device break off? n/a, yes, no.If yes, please state what part: 3.81 when did the device break? n/a, prep, advancement, deployment, withdrawal, after removal.3.82 thumbwheel only ¿ was the distal end of the stability sheath inside the access sheath? n/a, yes, no.3.83 thumbwheel only ¿ was the retraction sheet being held during deployment.N/a, yes, no.3.84 did the thumbwheel spin freely or rotate without stent release or without retracting the stent retraction sheath? n/a, yes, no.If yes, was the stent partially deployed? n/a, yes, no.If yes, was the partially deployed stent removed with the delivery system or was it deployed in the patient? n/a, removed, deployed.3.85 if removed, did any part of the stent fracture during removal of the delivery system? n/a, yes, no.3.86 was the delivery system kinked or twisted during advancement or deployment? n/a, yes, no.3.87 please advise if and when any damage was observed on the; 3.87.1 wireguide n/a, yes, no.Prior to use, during use, post procedure 3.87.2 delivery system n/a, yes, no.Prior to use, during use, post procedure.If yes, please specify (e.G.Kinked or twisted): 3.88 what intervention (if any) was required? 3.89 was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day.3.90 were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? n/a, yes, no.Please specify if yes.The following has been answered- (b)(6) 16jan2023: are images (e.G.Angiography, us etc.) of the device and/or procedure available? n/a, yes, no yes and already sent with original email was the device flushed before the procedure, as per ifu? n/a, yes, no yes.Were there any issues with flushing of the device? n/a, yes, no no.Details of the access sheath used (name, fr size, length)? 6fr x 70cm raabe cook sheath.Details of the wire guide used (name, diameter, hydrophilic)?.014 x 330cm viper wire (csi) after the stent wouldn¿t deploy we swapped out the.014 wire for an.035 x 300 supercore wire (abbott).This did not help with deployment.What approach was used to access the target site? contralateral, ipsilateral, antegrade, retrograde, other contralateral.Please specify for other: if contralateral, was the bifurcation angle steep? n/a, yes, no.No.What was the target location for the stent? mid/distal rt sfa.What artery was the stent placed in? proximal sfa, mid sfa, distal sfa, at the ostium of the profunda, p1 (proximal popliteal), other.Please specify for other: mid/distal sfa.Was the wire guide removed from the patient prior to advancing the delivery system? n/a, yes, no.No.If removed, was the wire guide wiped prior to advancement of the delivery system? n/a, yes, no.Wire guide was not removed.Did the stent delivery system cross the target location? n/a, yes, no.Yes.Was pre-dilation performed ahead of placement of the stent? n/a, yes, no.Yes.Was the patient¿s anatomy difficult or altered? previous bypass, tortuous, calcified, altered, other.If other, please specify: calcified.Was resistance encountered when advancing the wire guide? n/a, yes, no.No.Was resistance encountered when advancing the delivery system to the target location? n/a, yes, no.No.Was resistance encountered when deploying the stent? n/a, yes, no.No! physician started thumbwheel and retractor sheath started to retract but then stopped even though the thumbwheel was still be turned.How did the physician deal with any resistance encountered? was the stent fully deployed in the patient before removing the delivery system? n/a, yes, no no! stent was never deployed.It was decided to remove the deliver system but it would not come back through the 6fr sheath.The whole delivery system and sheath was completely removed from patient over a.035 x 300 supercore wire.After deployment did the stent show signs of any of the following: compression, fracture, deformation, constraint, elongation, other.If other, please specify: stent was never deployed.Was post-dilation performed after the placement of the stent? n/a, yes, no stent was never deployed.Did any portion of the device break off? n/a, yes, no.Yes! the white nose cone on the end of the delivery system broke off inside the patient.If yes, please state what part: when did the device break? n/a, prep, advancement, deployment, withdrawal, after removal at some point between attempted deployment and withdrawal.Thumbwheel only ¿ was the distal end of the stability sheath inside the access sheath? n/a, yes, no.Yes.Thumbwheel only ¿ was the retraction sheet being held during deployment.N/a, yes, no.No.Did the thumbwheel spin freely or rotate without stent release or without retracting the stent retraction sheath? n/a, yes, no.Yes.If yes, was the stent partially deployed? n/a, yes, no.No! stent was never deployed.The retractor sheath started to retract but then stopped and never retracted far enough for the deployment of the stent.If yes, was the partially deployed stent removed with the delivery stent was never deployed.System or was it deployed in the patient? n/a, removed, deployed removed if removed, did any part of the stent fracture during removal of the delivery system? n/a, yes, no.No.Was the delivery system kinked or twisted during advancement or deployment? n/a, yes, no.No.Please advise if and when any damage was observed on the; wireguide n/a, yes, no.No.Damaged observed on the.014 x 330cm viper wire prior to advancing the g38491 delivery system or after.Prior to use, during use, post procedure.Delivery system n/a, yes, no.Prior to use, during use, post procedure after removal we noticed the delivery system was damaged and the white nose cone was missing from the delivery system.If yes, please specify (e.G.Kinked or twisted): what intervention (if any) was required? physician had to snare the broken off nose cone to remove from patient.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day same time as procedure.Were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? n/a, yes, no.Please specify if yes.No defects where noticed prior to incident.The physician still had to treat the sfa lesion so before snaring the broken piece he stented the sfa with (2) g38491 lot# c2001290 the exact same as the defected one.However we had switched to a 7fr x 55cm raabe and over an.035 x 300cm supercore wire.Both g38491 deployed without any issues.
Additional Manufacturer Narrative
Investigation is still pending, a follow-up mdr report will be submitted to include the investigation conclusions.
Additional Manufacturer Narrative
Event or Problem Description
Supplemental report is being submitted based on the image review on 15-feb-2023 and the completion of the lab evaluation on 28-feb-2023 and 08-mar-2023.Impression: 1.The complaint of delivery system tip fracture and distal embolization is confirmed.Retraction sheath pin wheel separation that prevented stent implantation cannot be confirmed as imaging of the event was not provided.2.The provided image demonstrates a kinked wire significantly smaller than an.035 wire adjacent the delivery system fragment.This most likely was the viper wire and is inconsistent with the complaint report¿s wire sequence.According to the report the wire should have been the.035 supracore wire.3.If the guidewire kink had been inside the delivery system, it would provide a plausible mechanism for retraction sheath/pin wheel separation and delivery system tip separation with distal embolization.If the kink was inside the distal delivery system during attempted deployment, the kink could have distorted the distal inner catheter enough to bind the retraction sheath.Pinwheel rotation could have separated the pinwheel mechanism.The kink could have also could have prevented the delivery system¿s removal through the sheath and separated the delivery system tip.This would also explain how the delivery system could not be removed through the sheath without even partial stent deployment.
Event or Problem Description
Supplemental report is being submitted based on the image review on 15-feb-2023 and the completion of the lab evaluation on 28-feb-2023 and 08-mar-2023 impression: 1.The complaint of delivery system tip fracture and distal embolization is confirmed.Retraction sheath pin wheel separation that prevented stent implantation cannot be confirmed as imaging of the event was not provided.2.The provided image demonstrates a kinked wire significantly smaller than an.035 wire adjacent the delivery system fragment.This most likely was the viper wire and is inconsistent with the complaint report¿s wire sequence.According to the report the wire should have been the.035 supracore wire.3.If the guidewire kink had been inside the delivery system, it would provide a plausible mechanism for retraction sheath/pin wheel separation and delivery system tip separation with distal embolization.If the kink was inside the distal delivery system during attempted deployment, the kink could have distorted the distal inner catheter enough to bind the retraction sheath.Pinwheel rotation could have separated the pinwheel mechanism.The kink could have also could have prevented the delivery system¿s removal through the sheath and separated the delivery system tip.This would also explain how the delivery system could not be removed through the sheath without even partial stent deployment.The following has been answered- jm 16jan2023 1.Did any unintended section of the device remain inside the patient¿s body? if yes, please describe.Yes! the white nose cone of the delivery system broke off and traveled down into the rt tp trunk.2.Did the patient require any additional procedures due to this occurrence? yes! 3.Did the product cause or contribute to the need for additional procedures? if yes, please specify additional procedures and provide details.Yes! the physician had to snare the broken piece out of the patient.4.Has the complainant reported any adverse effects on the patient due to this occurrence? it was reported to the risk management department at the hospital.5.Has the complainant reported that the product caused or contributed to the adverse effects? please specify adverse effects and provide details.Yes 6.Was the patient hospitalized or was there prolonged hospitalization due this occurrence? no! the following has been answered- jm 16jan2023 1.Are images (e.G.Angiography, us etc.) of the device and/or procedure available? n/a, yes, no yes and already sent with original email 2.Was the device flushed before the procedure, as per ifu? n/a, yes, no yes 3.Were there any issues with flushing of the device? n/a, yes, no no 4.Details of the access sheath used (name, fr size,length)? 6fr x 70cm raabe cook sheath 5.Details of the wire guide used (name, diameter, hyrdophyllic)?.014 x 330cm viper wire (csi) after the stent wouldn¿t deploy we swapped out the.014 wire for an.035 x 300 supercore wire (abbott).This did not help with deployment 6.What approach was used to access the target site? contralateral, ipsilateral, antegrade, retrograde, other contralateral ¿ please specify for other: ¿ if contralateral, was the bifurcation angle steep? n/a, yes, no no 7.What was the target location for the stent? mid/distal rt sfa 8.What artery was the stent placed in? proximal sfa, mid sfa, distal sfa, at the ostium of the profunda, p1 (proximal popliteal), other ¿ please specify for other: mid/distal sfa 9.Was the wire guide removed from the patient prior to advancing the delivery system? n/a, yes, no no 10.If removed, was the wire guide wiped prior to advancement of the delivery system? n/a, yes, no wire guide was not removed 11.Did the stent delivery system cross the target location? n/a, yes, no yes 12.Was pre-dilation performed ahead of placement of the stent? n/a, yes, no yes 13.Was the patient¿s anatomy difficult or altered? previous bypass, tortuous, calcified, altered, other ¿ if other, please specify: calcified 14.Was resistance encountered when advancing the wire guide? n/a, yes, no no 15.Was resistance encountered when advancing the delivery system to the target location? n/a, yes, no no 16.Was resistance encountered when deploying the stent? n/a, yes, no no! physician started thumbwheel and retractor sheath started to retract but then stopped even though the thumbwheel was still be turned.17.How did the physician deal with any resistance encountered? 18.Was the stent fully deployed in the patient before removing the delivery system? n/a, yes, no no! stent was never deployed.It was decided to remove the delivet system but it would not come back through the 6fr sheath.The whole delivery system and sheath was completely removed from patient over a.035 x 300 supercore wire 19.After deployment did the stent show signs of any of the following: compression, fracture, deformation, constraint, elongation, other ¿ if other, please specify: stent was never deployed.20.Was post-dilation performed after the placement of the stent? n/a, yes, no stent was never deployed 21.Did any portion of the device break off? n/a, yes, no yes! the white nose cone on the end of the delivery system broke off inside the patient ¿ if yes, please state what part: 22.When did the device break? n/a, prep, advancement, deployment, withdrawal, after removal at some point between attempeted deployment and withdrawal 23.Thumbwheel only ¿ was the distal end of the stability sheath inside the access sheath? n/a, yes, no yes 24.Thumbwheel only ¿ was the retraction sheet being held during deployment.N/a, yes, no no 25.Did the thumbwheel spin freely or rotate without stent release or without retracting the stent retraction sheath? n/a, yes, no yes ¿ if yes, was the stent partially deployed? n/a, yes, no no! stent was never deployed.The retractor sheath started to retract but then stopped and never retracted far enough for the deployment of the stent.¿ if yes, was the partially deployed stent removed with the delivery stent was never deployed 26.System or was it deployed in the patient? n/a, removed, deployed removed 27.If removed, did any part of the stent fracture during removal of the delivery system? n/a, yes, no no 28.Was the delivery system kinked or twisted during advancement or deployment? n/a, yes, no no 29.Please advise if and when any damage was observed on the; 30.Wireguide n/a, yes, no no damaged observed on the.014 x 330cm viper wire prior to advancing the g38491 delivery system or after.¿ prior to use, during use, post procedure 31.Delivery system n/a, yes, no ¿ prior to use, during use, post procedure after removal we noticed the delivery system was damaged and the white nose cone was missing from the delivery system ¿ if yes, please specify (e.G.Kinked or twisted): 32.What intervention (if any) was required? physician had to snare the broken off nose cone to remove from patient 33.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day same time as procedure 34.Were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? n/a, yes, no please specify if yes.No defects where noticed prior to incident.The physician still had to treat the sfa lesion so before snaring the broken piece he stented the sfa with (2) g38491 lot#¿s c2001290 the exact same as the defected one.However we had switched to a 7fr x 55cm raabe and over an.035 x 300cm supercore wire.Both g38491 deployed without any issues.
Additional Manufacturer Narrative
Device evaluation user/use related complaints is considered foreseen misuse.It is unknown how the device will perform outside of instructions for use and/or labelling requirements.The user has not complied with the requirements of the ifu and/label.Trending will monitor if any future investigation is required the zisv6-35-125-7-140-ptx device of lot number c2001290 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.This pr(b)(4) is related to pr (b)(4) (mdr ref#3001845648-2023-00217) which was raised to capture the wrong size access sheath used on the replacement devices.The device related to this occurrence underwent a laboratory evaluation.On evaluation of the device the following was noted: visual inspection: ¿ red safety button depressed on return.¿ approximately 16.5cm of outer sheath broken off from distal end of device.¿ white tip returned separately.¿ no stent returned.¿ kink observed approximately 64.5cm from distal end of the device.Functional inspection: ¿ device flushed with no issue.¿ 0.035" wireguide wouldn't pass the kink.This is the correct wire guide size for this device.On request from engineering the device was re-evaluation on the 08th march 2023.The following was noted: visual ¿ slight kink approx 2.5cms below the stability sheath ¿ crinkling observed on the outer sheath 34cms from the distal end of the device ¿ handle was opened and no issues/defects observed.Manufacturing records prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity a review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue review historical data the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use/label there is evidence to suggest that the customer did not follow the instructions for use.It should be noted that the instructions for use (ifu0118) states the following: ¿a 0.035 inch (0.89mm) diameter wire guide should be used during tracking, deployment, and removal in order to ensure adequate support of the system.If hydrophilic wire guides are used, they must be kept fully activated¿.From the information available, it is known that the user used a 0.014inch viper wire guide.This is not the correct wire guide size for this device.Image review images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression 1.The complaint of delivery system tip fracture and distal embolization is confirmed.Retraction sheath pin wheel separation that prevented stent implantation cannot be confirmed as imaging of the event was not provided.2.The provided image demonstrates a kinked wire significantly smaller than an.035 wire adjacent the delivery system fragment.This most likely was the viper wire and is inconsistent with the complaint report¿s wire sequence.According to the report the wire should have been the.035 supracore wire.3.If the guidewire kink had been inside the delivery system, it would provide a plausible mechanism for retraction sheath/pin wheel separation and delivery system tip separation with distal embolization.If the kink was inside the distal delivery system during attempted deployment, the kink could have distorted the distal inner catheter enough to bind the retraction sheath.Pinwheel rotation could have separated the pinwheel mechanism.The kink could have also could have prevented the delivery system¿s removal through the sheath and separated the delivery system tip.This would also explain how the delivery system could not be removed through the sheath without even partial stent deployment.Root cause review a definitive root cause could be attributed to the use of a non-required wire guide size with the device.The use of a non-required wire guide with the device would have resulted in insufficient device support during advancement and/or attempted deployment.Insufficient device support also would have caused and/or contributed to increased forces which would have lead to the kink in the device.This kink would have caused increased force to be used during the attempted deployment.When deployment was not possible, the increased forces used in an attempt to remove the delivery system, would have caused the outer sheath to break off from the distal end of the device and also the white tip to become dislodged.The increased force used would have also resulted in the crinkling that was seen on the outer sheath during the lab evaluations.From the information provided it is known that the patient exhibited calcified anatomy and the device was advanced via a contralateral approach.It is possible that the difficult patient anatomy may have further contributed to resistance during advancement/retraction.The user has not complied with the requirements of the ifu with respect to the intended use of the device.User/use error complaints are considered foreseen misuse.It should be noted that, as the device was used outside of their validated state and/or against the instructions provided in the ifu, it is not possible to predict how the devices will perform or function confirmation of complaint complaint is confirmed as the failure was verified in the laboratory and in the images summary according to the initial reporter, when attempting to deploy the stent the physician started to the thumb wheel rotation with initial retraction of the retraction sheath.Before the stent was exposed the retraction sheath stopped moving even though the physician was continuing to rotate the thumb wheel.The physician decided to remove the deployment system but the system would not go back into the 6fr sheath.The physician removed the whole system and sheath wire.Once the system was removed it was noticed that the white nose cone came detached from the delivery system and left in the popliteal artery.The nose cone was snared and removed from the patient.Confirmed quantity of 01 device, confirmed used according to the initial reporter, the physician removed the entire system, snared the white tip and completed the procedure successfully with 2 other devices of the same.However they switched to the required wire guide size to complete this procedure.Investigation findings conclude a definitive root cause was established.The user has not complied with the requirements of the ifu.From the information available, it is known that the user used a 0.014 inch non-required wire guide with the device which would have resulted in insufficient device support, causing and/or contributed to increased forces which would have lead to the kink in the device.This kink would have caused increased force to be used during the attempted deployment.When deployment was not possible, the increased forces used in an attempt to remove the delivery system, would have caused the outer sheath to break off from the distal end of the device and also the white tip to become dislodged.As per instructions for use (ifu0118) : ¿a 0.035 inch (0.89mm) diameter wire guide should be used during tracking, deployment, and removal in order to ensure adequate support of the system.If hydrophilic wire guides are used, they must be kept fully activated¿.Complaints of this nature will continue to be monitored for potential emerging trend.